Saturday, December 16, 2006

So, What The Heck IS IVIg?...I Got It And I STILL Don't Know!...

     Voodoo science...at least that's what I "think" Dr. She Who Will Not be Named called it.  But, then again, I was a tad bit "out of it" during most of my hospital conversations with her, so maybe I called it that! LOL

     A few of you have inquired via email wanting to know exactly what IVIg is, so I thought I'd try to share with you what MY explanation is...at least what a nice nurse printed out from the computer for me when she overheard the following conversation between a friend of mine and the stuporous me while in the hospital:

Friend:  "So, what exactly is that (pointing to the large bag of fluid running in my arm)?"

ME:  "Hell if I know.  Something she's (doctor) calling IVIg.  Personally, I think it could be poison (said with my best paranoid flare).  She's tried to kill me before, ya know?"

     Now you may understand WHY sweet Nancy Nurse quickly printed a copy of information from the website, www.cidpusa.org/P/ivig.htm !  And since this information is clearly under copy write, let me plagiarize with the best of 'em.

     So, what I gather I received for 5 days while being held hostage at Club Med was a bunch of bags of antibodies called IgG.  The "information" says this is a plasma product obtained from anywhere between 3,000 and 20,000 (seems kind of a high number to me) donors.  "Allegedly" (now dabbling in legal terms) people with auto immune disorders (such as MS) can be deficient in these antibodies, so mega doses are infused to "create" said antibodies...somehow IVIg "allegedly" inactivates abnormal autoantibodies being formed.  IVIg actually stands for, "Intra Venous Immune Globulin"...trust me when I say I had those letters meaning something a whole lot sinister, but not fit to print!

     And that's all I know...seems like I should know more, but I don't.  Seems like I should MAYBE be a bit more concerned, but I'm not.  What I DO know is I now have a splitting headache (which I've had since Wednesday), have been running a low grade fever, and have a very bad pain in my neck (literally).

     Are the MS symptoms the IVIg was supposed to work on any better?  Maybe...it's really hard to tell with this headache and cramping in my neck.  I DO think I will ask more questions next time before I sign up for any "Voodoo Medicine" in the future...of course, maybe I DID ask questions, but forgot the answers.  LOL

     Back to the couch where I belong...

4 comments:

harkoo said...

oh my god.  I had just got up to write you that very question--what is the drug they gave you IV?    I had hoped your answer might explain your current problems to me, but i see you are equally as baffled.   I tried to understand your explanation but the science is difficult.   Let us hope you settle down soon?   What would be the correct term to use?   That would have been my other question to you tonight--how clear were you in your thinking when she started the drug?   You answered my question in the blog.   Blind faith in your doctor's judgement.    Seattle still the main news tonight on all the news stations--and the guys missing on the mountain in Oregon.   Hold on tonight.  

baitulos said...

JOYCE:

I really don't have any clearer explanation of IVIg...sad, but true.  I got 5 large bags of the stuff infused over 5 days and I now think "it" has made me ill even beyond my previous MS symptoms!

Blind faith?  More like calculated risk...I have full "faith" in Dr. SWWNBN medical knowledge and abilities...she's one of the best in the country.  And even if I didn't know that fact, she treats me like a human being, which lets me KNOW she's one of the best.  My best hunch is she needed to give me "something" to keep me in the hospital for a few days as I was desperately needing a "redirection" of sorts and unable to do this on my own at home.  Sort of like giving the misguided child a "time out"! LOL  And I didn't respond to the IV Solumedrol as she or I would have liked...calculated risk...just hope it's not one that's made me worse instead of better.

LD

pjorpeej said...

Linda, from what I've read the headache, while not appreciated, is normal.  Were you told to drink *lots* of water and take baby asprin (to reduce the risk of thrombosis) after treatment?  If not, try it because that's what the website recommends.  

Hope it works for you!  You've got to give it 3-4 weeks to know for sure.  :(

Hugs!
Peej



mdmhvonpa said...

"Intra Venous Immune Globulin"

Hmmm, Contra Venomous Inured Goblins?